Tornadoes · United States · Iowa · 2019
EF1 tornado, Williamstown to Iowa City Muni Arpt, Iowa, May 24, 2019
From Williamstown to Iowa City Muni Arpt, this EF1 tornado ran 10.8 miles across Johnson County on May 24, 2019, touching down at 6:36 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 24, 2019
- Touchdown
- 6:36 PM CDT (23:36 UTC)
- Lifted
- 7:04 PM CDT (00:04 UTC)
- On the ground
- 28 minutes
- Path length
- 10.8 miles (17.3 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Johnson County
- Touchdown point
- 41.569, -91.721
- Lift-off point
- 41.639, -91.535
- Record number
- 1905241736-01
The damage survey
11 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front lifted northward into the area Friday, May 24, sparking widespread thunderstorms in the morning/early afternoon time frame and again in the early evening. Two tornadoes were occurred in McDonough County during the early afternoon. Towards evening, another tornadic storm developed, producing two tornadoes. The first occurred in Johnson County just southwest of Iowa City, and the second in Cedar County just north of West Branch.
A high-end EF1 tornado damaged rooftops, destroyed outbuildings, snapped and uprooted trees, and flipped and destroyed large trailers along the path that extended from about 11 miles west southwest of the Iowa City Airport to just east of the airport. The tornado was on the ground for about 27 minutes.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
18 minutes of warning. NWS DVN issued a tornado warning for this county at 23:18 UTC, 18 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a tornado watch, issued at 23:25 UTC and running to 02:07 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:00 UTC | 07:31 UTC | Flash Flood Watch | DVN |
| 23:18 UTC | 00:00 UTC | Tornado Warning | DVN |
| 23:25 UTC | 02:07 UTC | Tornado Watch | DVN |
| 23:52 UTC | 00:25 UTC | Tornado Warning | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 24, 6:35 PM CDT, 1 minute earlier.
Area forecast discussion, May 24, 6:35 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
635 PM CDT Fri May 24 2019
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 313 PM CDT Fri May 24 2019
Atmosphere continues to destabilize with clearing in the wake of
the earlier storms. Latest analysis shows low pressure over
North Dakota with occluded front into triple point over central
Iowa, with warm front extending near an Ottumwa to Fort Madison
to Macomb line. Surface dew points are climbing through the 60s
and lower 70s with the lifting warm front, with SPC RAP analysis
showing MLCAPE of 1500-2500 j/kg south of the boundary and 0-6km
bulk shear of 50-60 kts over the region supportive of additional
severe storms. As for storms do anticipate more tonight, with
next round of warm/theta-e advection and weak energy in SW flow
aloft... currently attendant to convection from Kansas into
Oklahoma.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 313 PM CDT Fri May 24 2019
Anticipate storms to redevelop tonight, perhaps initially isolated
to scattered surface based moving in/developing from central Iowa
then further expansion in coverage with warm/theta-e advection
attendant to LLJ. Shear/instability favorable for severe storms
this evening potentially supercells with full range of hazards,
including tornadoes especially with any interaction of warm front
where more pronounced low level SRH and looping hodographs in
0-1km will exist. Flash flooding will also remain a concern and a
growing one, especially in areas that received heavy rain already
last night and earlier today.
On Saturday, in similar fashion to today, expect bulk of any
showers and storms favoring the first half of the day before
waning LLJ and warm/theta-e advection. Highs should recover to
around 80 or lower 80s most locations and with dew points into the
upper 60s will feel quite summery.
.LONG TERM...(Saturday Night through Friday)
ISSUED AT 313 PM CDT Fri May 24 2019
Blocking pattern looks to persist through the middle of next week,
with stagnant heat dome over the southeast states and broad
troughing out west. This will result in continuation of the active
pattern featuring periodic bouts of showers and storms with
potential for some severe weather and heavy rain through Tuesday.
Latter half of the week medium range models show a break down
of the blocking pattern, and returning to NW flow aloft being
more under influence of Hudson Bay low. This should lead to
cooler and drier conditions by Wednesday through Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 631 PM CDT Fri May 24 2019
A storm system will move across the region tonight with periods of
showers and thunderstorms. The TAF period will be mainly VFR with
periods of IFR ceilings and visibilities in showers and
thunderstorms. Coverage of the storms will increase this evening
before diminishing after 06 UTC Saturday. Winds will diminish this
evening after a gusty day.
&&
.HYDROLOGY...
Issued at 121 PM CDT Fri May 24 2019
Heavy rain fell over the last 24 hours across the region, with the
heaviest amounts of an inch or more north of a line from
Sigourney, IA through Freeport, IL. There was a narrower strip of
amounts up to 3.50 inches from about Dysart, IA through Potosi,
WI. With this rain and expected rains still through 12Z Saturday
morning most river forecasts this morning saw rises, some quite
significant rises.
This continues to be a concerning situation with more rain in the
forecast every day. With the ground conditions saturated, and
accounting for little vegetation to pull any water out as the
majority of farm fields are either not yet planted, or have very
new plants emerging runoff amounts will be high with quicker
responses in the rivers likely than would normally occur.
Numerous flood warnings were issued this morning for tributary
rivers. Many of these forecasts to show crests over the weekend,
with falling levels next week. We would express caution with these
forecasts as more rain is expected through the weekend and into
next week which will likely either raise the crest forecasts or
prolong the time the rivers remain high.
On the Mississippi, significant rises were sent out in this
morning's forecasts. NOTE: these crest forecasts will likely
change and rise further as more of the forecast rain gets utilized
in the forecasts in the coming days.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch through Saturday morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Flash Flood Watch through Saturday morning for Clark-Scotland.
&&
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Cousins
HYDROLOGY...BrooksHazardous weather outlook, May 24, 3:41 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 341 PM CDT Fri May 24 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-252045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 341 PM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected to redevelop over portions of the outlook area tonight. A few storms may be severe, mainly this evening, with large hail, damaging winds, tornadoes and flash flooding possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The active weather pattern is forecast to continue through the middle of next week. Rain chances will exist each day, which will add to river flooding issues. If conditions set up right, flash flooding will also be a threat at times. Likewise, severe weather is possible Saturday evening and again Monday and Tuesday, but it is too early to provide details as to specific timing and hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Local storm report, May 24, 12:59 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM FLASH FLOOD 3 WSW DELAWARE 42.46N 91.40W
05/24/2019 DELAWARE IA EMERGENCY MNGR
FISH HATCHERY ROAD WASHED OUT AND 195TH ST
AND 216 AVE CLOSED. ROADS WILL BE CLOSED
THROUGH THE WEEKEND.
&&
GROSSLocal storm report, May 24, 1:02 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM TSTM WND DMG 2 NW INDUSTRY 40.35N 90.64W
05/24/2019 MCDONOUGH IL EMERGENCY MNGR
A HOME DAMAGED WITH DEBRIS BLOWN ACROSS THE
FIELD ONTO HIGHWAY 67. POWER POLES WERE
LEANING OVER. BETWEEN ROAD 700 AND 500.
POSSIBLE TORNADO. TIME WAS ESTIMATED USING
RADAR.
&&
DCLocal storm report, May 24, 1:07 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
107 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM TORNADO 3 SE ADAIR 40.38N 90.46W
05/24/2019 MCDONOUGH IL TRAINED SPOTTER
SPOTTER REPORTED CONE TORNADO. TIME
ESTIMATED BY RADAR.
&&
RP KINNEYLocal storm report, May 24, 1:12 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM TSTM WND DMG INDUSTRY 40.33N 90.61W
05/24/2019 MCDONOUGH IL EMERGENCY MNGR
EMERGENCY MANAGER REPORTED POWER OUT ON THE
NORTH SIDE OF INDUSTRY. POSSIBLE TORNADO.
&&
DCLocal storm report, May 24, 1:15 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM TSTM WND DMG 6 MILES SOUTH OF COLCHE 40.38N 90.79W
05/24/2019 MCDONOUGH IL AMATEUR RADIO
AMATEUR RADIO REPORTED RESIDENCE WITH 6
HEALTHY TREES LOST. POSSIBLE TORNADO.
&&
DCLocal storm report, May 24, 3:31 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HEAVY RAIN 1 NE MARION 42.04N 91.58W
05/24/2019 M1.87 INCH LINN IA TRAINED SPOTTER
TWO PERIODS OF RAIN, 1:25 AM TO 5:30 AM AND
8:20 AM TO 10:30 AM.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
11.6 hours before the tornado, 94 km from the path. May 24, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -95035 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 3.3 K/km
Davenport, (KDVN), 00:00Z
0.4 hours after it, 94 km from the path. May 25, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 0.0 K/km
The surface observations
Iowa City (IOW), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:40 UTC | 190° 10 kt | 1012.9 | ||||
| 21:45 UTC | 210° 10 kt | 1012.9 | ||||
| 21:50 UTC | 200° 10 kt | 1012.9 | ||||
| 21:52 UTC | 82 | 70 | 210° 9 kt | 17 | 1012.9 | |
| 21:55 UTC | 210° 10 kt | 1012.9 | ||||
| 22:00 UTC | 200° 11 kt | 1012.5 | ||||
| 22:05 UTC | 190° 16 kt | 1012.5 | ||||
| 22:10 UTC | 200° 13 kt | 1012.5 | ||||
| 22:15 UTC | 190° 11 kt | 1012.5 | ||||
| 22:20 UTC | 190° 13 kt | 18 | 1012.2 | |||
| 22:25 UTC | 190° 11 kt | 1012.2 | ||||
| 22:30 UTC | 190° 9 kt | 1011.9 | ||||
| 22:35 UTC | 170° 11 kt | 1011.9 | ||||
| 22:40 UTC | 170° 10 kt | 1011.9 | ||||
| 22:45 UTC | 190° 11 kt | 1011.9 | ||||
| 22:50 UTC | 190° 11 kt | 1011.5 | ||||
| 22:52 UTC | 81 | 71 | 180° 12 kt | 1011.5 | ||
| 22:55 UTC | 170° 11 kt | 1011.5 | ||||
| 23:00 UTC | 180° 11 kt | 1011.5 | ||||
| 23:05 UTC | 170° 10 kt | 1011.2 | ||||
| 23:10 UTC | 180° 8 kt | 1011.2 | ||||
| 23:15 UTC | 180° 8 kt | 1011.2 | ||||
| 23:20 UTC | 170° 8 kt | 1011.2 | ||||
| 23:25 UTC | 150° 7 kt | 1010.8 | ||||
| 23:30 UTC | 180° 5 kt | 1011.2 | -RA | |||
| 23:35 UTC | 180° 5 kt | 1011.2 | RA | |||
| 23:40 UTC | 190° 4 kt | 1011.2 | -RA | |||
| 23:42 UTC | 78 | 72 | 200° 3 kt | 1011.2 | -TSRA | |
| 23:45 UTC | 210° 2 kt | 1011.2 | -RA | |||
| 23:50 UTC | 170° 2 kt | 1010.8 | -RA | |||
| 23:52 UTC | 78 | 72 | 0° 0 kt | 1010.8 | -TSRA | |
| 23:55 UTC | 0° 0 kt | 1010.8 | -RA | |||
| 00:00 UTC | 11 kt | 1011.2 | -RA | |||
| 00:05 UTC | 280° 7 kt | 1011.5 | -RA | |||
| 00:10 UTC | 1011.2 | -RA | ||||
| 00:15 UTC | 210° 8 kt | 1011.2 | ||||
| 00:18 UTC | 79 | 70 | 230° 6 kt | 1011.2 | ||
| 00:20 UTC | 220° 5 kt | 1011.2 | ||||
| 00:25 UTC | 220° 5 kt | 1010.8 | ||||
| 00:30 UTC | 210° 5 kt | 1011.2 | ||||
| 00:35 UTC | 220° 4 kt | 1010.8 | ||||
| 00:40 UTC | 210° 4 kt | 1010.8 | ||||
| 00:45 UTC | 220° 4 kt | 1010.8 | ||||
| 00:50 UTC | 220° 2 kt | 1010.8 | ||||
| 00:52 UTC | 77 | 70 | 230° 3 kt | 1010.8 | ||
| 00:55 UTC | 250° 2 kt | 1010.8 | ||||
| 01:00 UTC | 230° 2 kt | 1010.8 | ||||
| 01:05 UTC | 0° 0 kt | 1010.5 | ||||
| 01:10 UTC | 0° 0 kt | 1010.5 | ||||
| 01:15 UTC | 0° 0 kt | 1010.5 | ||||
| 01:20 UTC | 0° 0 kt | 1010.5 | ||||
| 01:25 UTC | 0° 0 kt | 1010.8 | ||||
| 01:30 UTC | 220° 2 kt | 1010.8 | ||||
| 01:35 UTC | 210° 2 kt | 1010.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 87 km away, was scanning. The volume nearest the touchdown began at 23:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:36 UTC | TORNADO | 1 Nw Williamstown | Johnson, IA | TORNADO ON THE GROUND. MULTIPLE SPOTTERS OBSERVED. |
| 23:47 UTC | TSTM WND DMG | 3 Wsw Iowa City Municip | Johnson, IA | EXTENSIVE TREE DAMAGE ON SHARON CENTER RD, LIKELY TORNADO DAMAGE. |
| 00:03 UTC | TORNADO | 1 Ne Iowa City Municipa | Johnson, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 24, 2019
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 3:40 AM CDT | EF1 | Marshall, KS | 9.6 | 50 | |||
| May 24 | 4:19 AM CDT | EF1 | Nemaha, KS | 5.9 | 50 | |||
| May 24 | 12:33 PM CDT | EF1 | McDonough, IL | 7.8 | 50 | |||
| May 24 | 12:41 PM CDT | EF1 | McDonough, IL | 1.9 | 30 | |||
| May 24 | 1:10 PM CDT | EF0 | Fulton, IL | 1.2 | 20 | $10,000 | ||
| May 24 | 4:19 PM CDT | EF1 | Butler, KS | 1.4 | 75 | |||
| May 24 | 4:53 PM CDT | Unrated | Butler, KS | 0.2 | 50 | |||
| May 24 | 5:24 PM CDT | EF1 | Barnes, ND | 4.1 | 150 | |||
| May 24 | 6:11 PM CDT | EF0 | Barnes, ND | 0.2 | 75 | |||
| May 24 | 6:20 PM CDT | EF0 | Steele, ND | 4.5 | 150 | |||
| May 24 | 6:35 PM CDT | EF0 | Jackson, OK | 0.5 | 20 | $20,000 | ||
| May 24 | 7:22 PM CDT | EF0 | Mahnomen, MN | 6.6 | 200 | |||
| May 24 | 7:27 PM CDT | EF0 | Cedar, IA | 0.0 | 10 | |||
| May 24 | 7:30 PM CDT | EF1 | Mahnomen, MN | 3.5 | 200 | |||
| May 24 | 8:00 PM CDT | EF0 | Jackson, MO | 0.3 | 50 | |||
| May 24 | 8:08 PM CDT | EF0 | Jackson, MO | 0.7 | 25 | |||
| May 24 | 8:19 PM CDT | EF0 | Lafayette, MO | 2.7 | 40 | |||
| May 24 | 8:40 PM CDT | EF0 | Vernon, WI | 0.1 | 20 | $1,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.